Minnesota, 2002

Hail in Minnesota, September 2, 2002

September 2, 2002 · NWS DLH · 5 events in 2 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 2, 12:30 AM CST, 11 hours 55 minutes earlier.

Area forecast discussion, Sep 2, 12:30 AM CST, 11 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
130 AM CDT MON SEP 2 2002

MAIN FOCUS WILL BE SVR TSTM THREAT THIS MRNG.

VIGOROUS CDFNT POWERED BY STG MID/UPR LVL DYNAMICS WL SWEEP RAPIDLY
THRU MN THIS MRNG AND THRU WI THIS AFTN. THE FNT IS SHOWING UP ON
REGIONAL MOSAIC RADAR AS A LINEAR FEATURE BTWN BIS AND JMS.
CONVECTION IS BREAKING OUT IN THE CONVERGENT AREA AND SGFNT
PRESSURE FALLS AHD OF THE FTN IN THAT AREA. STG SWLY FLOW AND
IMPRESSIVE SHEAR THRU THE MID LVLS SUPPORT THE MDT RISK AREA OF SPC.
ONCE THE FNT GOES THRU, ENERGY FM THE 100KT JET DRIVING THE S/WV
MIXES DOWN TO PRODUCE SOME GUSTY WINDS THAT RAPIDLY END THE SVR
THREAT IN THE NVA AREA.

WELL HIT THE FCST RATHER HARD EARLY ON WITH A MENTION OF PSBL SVR
IN MOST MN AREAS THIS MRNG AND IN WI FOR THE LATE MRNG/AFTN PD.

ETA/MESOETA HAS THE SFC DETAILS EARLY ON AND WELL FOLLOW THAT GDNC
SINCE NO BIG CHANGES NEEDED ATTM.

.DLH...NONE.
CS

In the hours before

Special weather statement, Sep 2, 8:35 AM CST, 3 hours 50 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-022000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
935 AM CDT MON SEP 2 2002

...MODERATE RISK OF SEVERE THUNDERSTORMS TODAY...

HAZARD...
THE MAIN THREAT FROM SEVERE THUNDERSTORMS TODAY WILL BE DAMAGING
WINDS AND LARGE HAIL. THE MOST FAVORED AREA IS GENERALLY SOUTH OF A
LINE FROM THE WALKER AND HACKENSACK AREAS...EAST THROUGH DULUTH AND
ON INTO ALL OF NORTHWESTERN WISCONSIN.

DISCUSSION...
A STRONG COLD FRONT WILL MOVE RAPIDLY ACROSS NORTHEASTERN MINNESOTA
THIS MORNING AND ACROSS NORTHWESTERN WISCONSIN THIS AFTERNOON.

SPOTTER ACTIVATION...
NATIONAL WEATHER SERVICE SPOTTER ACTIVATION WILL BE LIKELY TODAY.
.END
CS/CLC
Local storm report, Sep 2, 9:16 AM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1016 AM CDT MON SEP 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0917 AM    LEADER                    MN   2.50 IN HAIL
09/02/02   CASS                           REPORTED BY CASS
                                          SHERIFFS OFFICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Carlton

When
September 2, 12:25 PM CST
Where
Carlton County, Cloquet
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
46.717, -92.450

Hail, Carlton

When
September 2, 12:35 PM CST
Where
Carlton County, Esko
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.700, -92.367

Hail, St. Louis

When
September 2, 12:45 PM CST
Where
St. Louis County, Nopeming
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.700, -92.267

Hail, St. Louis

When
September 2, 12:50 PM CST
Where
St. Louis County, Duluth
Measured
2 in hail
Reported by
AMATEUR RADIO
Coordinates
46.800, -92.100

Hail fell at 83rd West Street.

Hail, St. Louis

When
September 2, 1:05 PM CST
Where
St. Louis County, Duluth
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.800, -92.100

Hail fell at Park Point.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320230, 5320231, 5320232, 5320233, 5320234.